Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
can thyroid medicine cause a rash?
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

can thyroid medicine cause a rash?

I was wondering if anyone can help. I have been on 50mg of thyroxine for about a year now to address slight hypothyroidism. However, recently I have been feeling very unwell with very large swollen glands in neck (and one in the armpit) - extremely tired all the time, etc. Had my blood tests done and all came back fine except needed to increase my thyroid dosage to 75mg which I have done in the past two weeks.

My doctor tested for mono and other things but I don't appear to have them  - she thinks I might have a virus which doesn't seem to help much!! as this has now been going on for about two months.

My question is: could the slight increase in thyroxine cause a rash? My arms and legs have been very itchy with areas of rash on them. Generally, I am not a very allergic person to I don't think this would have anything to do with the dosage increase, but could it? Or is it probably due to something else (i.e. swollen glands and feeling unwell).

Many thanks
Related Discussions
3 Comments
Blank
Avatar_n_tn
Js24, Hi,
Rarely, people are allergic to certain types of thyroid medications and rash is a common allergy symptom. Hashimoto's Thyroiditis causes rash in some people because of the immune system response. Also, sometimes starting thyroid med, calls for increased dosages almost right away because the thyroid gland will atrophy (cut back it's own production). It will do this at different rates with different people but can actually cause increased hypo symptoms until dosage it adjusted to best level.
Best Wishes.
Blank
Avatar_n_tn
Hi, I don't know if this is related...Infact I didn't think of the connection before I saw your message. I have had a little rash on my arm since my hyperthyroid symptoms started. I used to be allergic as a child, but haven't had rash for more than 15 years. I did wonder whether it is because I get so hot and sweaty all the time now as a side effect. Hope you find an answer!
Blank
Avatar_n_tn
lymph nodes  are swollen...indicates your body is fighting some kind  of infection.......................i would not be afraid of cutting down medication for a month....everyone is different ....
Blank
Avatar_f_tn
A related discussion, Rashes after stopping thyroid medication was started.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank